Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 253, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 30, 2017, 5:32 PM MDT for San Miguel County, New Mexico. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2017, 5:32 PM MDT (23:32 UTC)
- Expired
- Jun 30, 2017, 6:15 PM MDT
- In force
- 43 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County San Miguel County, NM
The radar
The Cannon AFB radar (KFDX), 146 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4373 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
653
WUUS55 KABQ 302332
SVRABQ
NMC047-010015-
/O.NEW.KABQ.SV.W.0253.170630T2332Z-170701T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
532 PM MDT FRI JUN 30 2017
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Central San Miguel County in northeastern New Mexico...
* Until 615 PM MDT.
* At 532 PM MDT, a severe thunderstorm was located 9 miles northwest
of Trujillo, or 24 miles east of Las Vegas, moving southeast at 15
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Maes and Trujillo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to shelter inside a strong building. Stay away from
windows.
To report severe weather, contact the National Weather Service
office in Albuquerque at 1.888.386.7637.
&&
LAT...LON 3561 10491 3575 10477 3561 10434 3531 10471
TIME...MOT...LOC 2332Z 309DEG 14KT 3564 10478
HAIL...1.25IN
WIND...60MPH
$$
Shoemake1 follow-up statement
050
WWUS55 KABQ 302355
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
555 PM MDT FRI JUN 30 2017
NMC047-010015-
/O.CON.KABQ.SV.W.0253.000000T0000Z-170701T0015Z/
San Miguel-
555 PM MDT FRI JUN 30 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR CENTRAL SAN MIGUEL COUNTY...
At 555 PM MDT, a severe thunderstorm was located near Trujillo, or 29
miles south of Wagon Mound, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Trujillo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 3558 10485 3571 10471 3561 10434 3531 10471
TIME...MOT...LOC 2355Z 309DEG 14KT 3558 10469
HAIL...1.25IN
WIND...60MPH
$$
ShoemakeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:18 PM MDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jun 30, 3:18 PM MDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 318 PM MDT Fri Jun 30 2017 .SYNOPSIS... A back door cold front will continue to spread cooler air, more humid air and heightened thunderstorm chances along and east of the central mountain chain through tonight. Strong to a few severe storms are expected across the high plains of northeast and east central New Mexico into the evening. Easterly gap winds will develop along the Rio Grande Valley this evening into Saturday morning as the cooler air mass builds westward. With a fresh inject of moisture, thunderstorm chances will favor areas between the Continental Divide and the central mountain chain Saturday, with continued storm activity in the east. Drier air will then spread back eastward and into western areas for Sunday limiting storm activity to areas along and east of the central mountain chain through Monday. A potentially more active thunderstorm pattern could set up for central and western New Mexico mid to late next week as the Four Corners high builds and centers just north of the state. && .DISCUSSION... Cooler air mass gradually building westward along/toward the east slopes of the central mountain chain. East-west MSLP gradient will continue to strengthen through late afternoon/early evening before acute onset of easterly gaps winds along the Rio Grande Valley just before sunset. Instability axis along/just north of the frontal boundary from south of Roswell to vicinity of the Caprock where uncapped surface-based CAPE in the 2000-3000 J/kg range. Farther north, across northeast portions of the state, where 0-6km bulk shear values 45-50 kts beneath enhanced mid- level westerlies, on-going severe storms should gradually increase in coverage. Possible MCC development toward early evening but would like to see more of northwesterly component to mid- level flow to support sustained upscale organization. Went ahead and expanded chance PoP a bit farther south into the southeast plains. Westerly flow to gradually relax as the day progresses Saturday in response to gradually rising 500mb heights. Tomorrow's convective forecast will be largely if not entirely depend on how far west quality low level moisture reaches. Past experience/pattern recognition would favor areas east of the Divide to east slopes of the central mountain chain for initial midday development. Weaker steering winds should delay or perhaps limit the eastward extent of convection across the far eastern plains Saturday afternoon or evening. However, potential for at least isolated strong to severe storms given favorable directional vertical wind shear and would not completely rule out that potential along the east slopes of the Jemez Mountains and central valley corridor. Influence of drier westerlies returns to western NM on Sunday and quality of low level moisture will be significantly degraded west of the central mountain chain. If we do manage a few storms the will tend to drier side with dry lightning a concern. Beyond Sunday, the Four Corners high steadily strengthens and shifts north during the Independence Day holiday period and especially during the Wed/Thu period with a 598-599 dam high centered just north of the state. NE/E to SW/W steering flow for mid to late week will likely prove quite promising for storm coverage between the Divide and east slopes of the central mountain chain with the Rio Grande valley and WC/SW valleys often among the most favored areas in these patterns, while the far east will be least favored given steering flow considerations. Will anxiously watch potential for deeper sub- tropical moisture to spread into southern areas. KJ && .FIRE WEATHER... A back door cold front has invaded eastern NM, bringing temperatures back toward and even below normal values for late June. The front has also recharged the moisture with higher dewpoints and consequently higher RH. The front is also triggering thunderstorms along and just east of the northern and central mountains of NM, a trend that should continue into the evening with some strong to severe storms producing localized but hefty downpours. A stark boundary is hovering just near the central mountain chain, separating the hotter, drier airmass to the west where widespread 5 to 10 percent humidity is being observed. Into the evening the front should gain a second push, allowing gusty winds to spill into the Rio Grande valley with higher moisture accompanying. Excellent RH recovery should make a run to the Continental Divide overnight as the higher dewpoints advance westward. High pressure aloft will stay over Chihuahua on Saturday, and the surface winds will quickly veer southerly over the plains of NM through the afternoon with moisture standing its ground over the plains, but eroding some between the Continental Divide and the Rio Grande. Isolated to scattered storms will be possible along and east of the Continental Divide and will likely come easier over and east of the central mountain chain Saturday afternoon. Outside of any thunderstorm outflows, prevailing wind speeds will be light to moderate. Areas west of the Divide will suffer through the dryness again. Despite the moisture in the central to eastern zones, high Haines indices of 5 to 6 will be in place. Through Sunday high pressure aloft will slowly be drawn closer to the Chihuahua border with NM. Westerly flow looks as though it will win out, wrapping around the northern periphery of the high, and while speeds are expected to be light to moderate, the dewpoints should begin to fall some in central NM. This will shift any thunderstorm activity to more of a drier variety in western and portions of central NM. Isolated to scattered storms will still be the rule for areas along and east of the central mountain chain where moisture will attempt to stay better rooted. Temperatures in the east will rebound back toward seasonal averages, and this will reduce RH to near 15 to 20 percent. Into next week high pressure will gradually build over the Rockies with strengthening pressure heights. Through this time, low layer moisture will be attempting to slosh farther west into NM. With not much of a footprint into the state on Monday, it should inch westward each day, encompassing much of the east by mid week with some meager hints of subtropical moisture possibly even arriving over the southwestern mountains. 52 && .AVIATION... 18Z TAF CYCLE A cold front has backed into eastern New Mexico, and will more-or- less stall near the Rio Grande valley through the afternoon. The front has ushered in moisture and will push upslope over the eastern slopes/faces of the central mountain chain of the state, yielding showers and thunderstorms through the afternoon and into the early evening. Some storms could turn strong to severe with heavy downpours, large hail, and gusty downburst winds, primarily in northeastern New Mexico. Storms will diminish into the evening, but low clouds will potentially bring ceilings to MVFR/IFR category, mostly along and east of the central mountain chain through Saturday morning. The front will also make a second push westward tonight, creating gusty winds in central valleys. An Aviation Weather Warning might be warranted for KABQ where gusts could reach 35 kt. 52 && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 55 94 59 93 / 0 5 5 10 Dulce........................... 45 84 47 86 / 0 20 20 10 Cuba............................ 53 84 54 86 / 5 30 20 10 Gallup.......................... 50 92 52 90 / 0 5 5 10 El Morro........................ 47 87 49 84 / 0 20 10 20 Grants.......................... 51 89 53 88 / 5 20 10 20 Quemado......................... 57 89 60 86 / 0 10 5 20 Glenwood........................ 63 98 61 96 / 0 5 5 10 Chama........................... 43 79 44 79 / 5 30 30 20 Los Alamos...................... 59 79 59 83 / 10 30 30 30 Pecos........................... 53 79 53 84 / 50 40 40 20 Cerro/Questa.................... 47 77 51 79 / 20 40 30 20 Red River....................... 40 70 42 73 / 40 50 50 20 Angel Fire...................... 40 73 40 76 / 50 40 40 20 Taos............................ 49 82 49 85 / 20 30 30 20 Mora............................ 51 74 52 82 / 60 60 50 30 Espanola........................ 60 86 60 90 / 10 30 30 20 Santa Fe........................ 59 80 59 84 / 20 40 30 20 Santa Fe Airport................ 58 85 57 89 / 10 20 20 20 Albuquerque Foothills........... 63 91 64 94 / 10 20 20 20 Albuquerque Heights............. 65 91 65 94 / 5 20 20 20 Albuquerque Valley.............. 62 92 61 96 / 5 20 20 20 Albuquerque West Mesa........... 63 93 63 95 / 5 20 20 20 Los Lunas....................... 60 94 59 97 / 5 20 20 20 Rio Rancho...................... 64 91 64 93 / 10 20 20 20 Socorro......................... 63 95 65 96 / 5 20 20 30 Sandia Park/Cedar Crest......... 54 86 54 88 / 10 30 30 20 Tijeras......................... 55 88 55 90 / 10 30 30 20 Moriarty/Estancia............... 53 83 52 88 / 20 30 30 20 Clines Corners.................. 54 80 53 86 / 30 30 30 20 Gran Quivira.................... 57 88 58 89 / 10 30 30 30 Carrizozo....................... 61 91 61 92 / 10 20 20 30 Ruidoso......................... 54 83 54 85 / 20 30 40 30 Capulin......................... 50 76 54 85 / 60 20 40 30 Raton........................... 50 81 51 89 / 60 30 30 20 Springer........................ 51 82 52 90 / 70 20 30 20 Las Vegas....................... 52 77 52 86 / 70 30 40 20 Clayton......................... 55 81 58 92 / 30 10 40 30 Roy............................. 55 78 57 89 / 60 20 30 20 Conchas......................... 62 85 64 96 / 40 20 40 20 Santa Rosa...................... 60 86 60 95 / 40 20 40 20 Tucumcari....................... 61 89 63 99 / 40 20 40 20 Clovis.......................... 62 87 63 95 / 30 20 40 20 Portales........................ 65 88 66 95 / 30 20 40 20 Fort Sumner..................... 63 87 64 95 / 30 20 40 50 Roswell......................... 67 94 67 99 / 20 20 40 30 Picacho......................... 62 87 61 91 / 20 20 30 40 Elk............................. 59 83 59 87 / 20 30 50 40 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 41
Hazardous weather outlook, Jun 30, 4:49 AM MDT, 12 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 449 AM MDT Fri Jun 30 2017 NMZ501>540-011100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 449 AM MDT Fri Jun 30 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms across the northeast third to half of New Mexico mid afternoon through the evening. Large hail, strong wind and a slight chance of tornadoes exist. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a slight risk of severe thunderstorms across east central New Mexico Saturday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required across northeast New Mexico today due to severe weather. 50
In the hours before
Special weather statement, Jun 30, 3:17 PM MDT, 2 hours 15 minutes before
Special Weather Statement National Weather Service Albuquerque NM 317 PM MDT FRI JUN 30 2017 NMZ528-302145- Far Northeast Highlands- 317 PM MDT FRI JUN 30 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORA AND SOUTH CENTRAL COLFAX COUNTIES UNTIL 345 PM MDT... At 317 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles north of Wagon Mound, moving southeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Mora and south central Colfax Counties. This includes Interstate 25 between Mile Markers 394 and 405. Frequent dangerous cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3615 10479 3626 10475 3627 10443 3601 10456 TIME...MOT...LOC 2117Z 304DEG 13KT 3616 10469 RJH
Special weather statement, Jun 30, 4:04 PM MDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
404 PM MDT FRI JUN 30 2017
NMZ527-530-302245-
Union County-Raton Ridge/Johnson Mesa-
404 PM MDT FRI JUN 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL UNION AND EAST
CENTRAL COLFAX COUNTIES UNTIL 445 PM MDT...
At 404 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Capulin, or 15 miles southwest of Des Moines, moving
east at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Grenville.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
To report severe weather, contact the National Weather Service office
in Albuquerque at 1.888.386.7637.
&&
LAT...LON 3667 10356 3632 10361 3646 10401 3649 10401
3647 10403 3666 10402
TIME...MOT...LOC 2204Z 290DEG 22KT 3657 10397
ShoemakeLocal storm report, Jun 30, 4:26 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
426 PM MDT FRI JUN 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM HAIL 3 NNE RATON CREWS AIRPO 36.78N 104.48W
06/30/2017 E0.88 INCH COLFAX NM TRAINED SPOTTER
ALONG I-25.
&&
EVENT NUMBER ABQ1702066
JLPSpecial weather statement, Jun 30, 4:50 PM MDT, 42 minutes before
Special Weather Statement National Weather Service Albuquerque NM 450 PM MDT FRI JUN 30 2017 NMZ515-527-302315- East Slopes Sangre de Cristo Mountains-Raton Ridge/Johnson Mesa- 450 PM MDT FRI JUN 30 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLFAX COUNTY UNTIL 515 PM MDT... At 450 PM MDT, trained weather spotters reported a strong thunderstorm producing penny size hail 19 miles southwest of Segundo, or 26 miles west of Raton, moving east at 15 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Vermejo Park. Frequent dangerous cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3679 10504 3698 10497 3698 10464 3667 10472 TIME...MOT...LOC 2250Z 288DEG 14KT 3687 10492 RJH
Local storm report, Jun 30, 5:03 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
503 PM MDT FRI JUN 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL VERMEJO PARK 36.88N 105.00W
06/30/2017 E0.75 INCH COLFAX NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ1702067
RJHThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 1:56 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, San Miguel | 49 min |
| Jun 30, 2:08 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 52 min |
| Jun 30, 2:37 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 53 min |
| Jun 30, 2:45 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 30 min |
| Jun 30, 3:17 PM MDT | Special Weather Statement | ABQ | Mora | 28 min |
| Jun 30, 3:30 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 45 min |
| Jun 30, 4:03 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 42 min |
| Jun 30, 4:04 PM MDT | Special Weather Statement | ABQ | Union | 41 min |
| Jun 30, 4:35 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 40 min |
| Jun 30, 4:50 PM MDT | Special Weather Statement | ABQ | Colfax | 25 min |
| Jun 30, 5:14 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 46 min |
| Jun 30, 5:23 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel | 112 min |
| Jun 30, 5:44 PM MDT | Special Weather Statement | ABQ | 31 min | |
| Jun 30, 5:48 PM MDT | Special Weather Statement | ABQ | Colfax | 27 min |
| Jun 30, 5:51 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel, Torrance | 24 min |
| Jun 30, 5:54 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 51 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.